Some common drugs may cause weight gain
November 1, 2007 (WLS) -- Drugs are not among the usual suspects when it comes to expanding waistlines. But everything from cold medications to antidepressants could be the reason for unexplained weight gain. Some drugs carry warnings of this side effect, but not all.
You eat a balanced diet, but still the pounds are piling on. Maybe it's time you took a good look inside your medicine cabinet.
"I'd started to gain weight, and I couldn't stop it," said Maurine Hall, who needed to take medication for depression. "All of the things I tried to lose weight didn't work anymore, and I was really at my wits' end."
"Weight gain from medication is now becoming a very serious problem," said Dr. Robert Kushner, lifestyle medicine, Northwestern Memorial Hospital, 251 E. Huron, Chicago.
Kushner, a weight loss specialist, said with so many medications now being prescribed, the chances a person's waist may be affected are increasing.
"We have a whole list of medications we that we now need to go through almost as a standard check list when we see people who come in with weight gain," Kushner said.
So what are the drugs doctors and patients need to keep an eye on?
A survey of studies in the Pharmacist's Letter shows a wide variety. They include antidepressants, diabetes and anti-seizure drugs, migraine medications, steroids, blood pressure agents and even antihistamines you might be taking for that runny nose.
Exactly why they cause weight gain isn't fully understood. What researchers do know is that drugs can slow down your metabolism or increase your appetite. For instance, some antidepressants knows as SSRIs alter brain chemicals to elevate mood. But at the same time, they may make a person hungrier or alter the ability to burn calories efficiently.
"For many on these medications, it may only be a 5, 7 10 pound weight gain, and to that individual, that may be significant," Kushner said.
Researchers also say several older diabetes medications are known for promoting weight gain. But, newer medications do not.
A few migraine drugs can cause you to eat more And the same goes for some steroids to treat arthritis and chronic inflammation.
As for those everyday, over-the-counter antihistamines, they may also mess with your appetite.
"I always hear people say you know you go on the pill you gain weight," said patient Jamie Lee Fox. "Always being hungry at odd times of the day, so I didn't think it was me. I figured it was a side effect of the pill."
Birth control pills have almost always been blamed for those extra pounds. But a recent review of more than 40 clinical trials says that's not true.
Rush gynecologist Patricia Boatwright said there are lower-dose pills now that most women tolerate beautifully, and any change to weight should be minimal.
"The benefit to the pill is so great you make the adjustments. You gain a little bit, you make the adjustments. It's worth the exercise one hour more and decrease your carbs and do not go off the pill," said Boatwright.
"I have seen patients so frustrated by weight gain they just stop their medication," said Dr. Cheryl Perlis, OB/GYN.
And that can be dangerous. If you suspect drugs are sabotaging your weight, let the doctor know. The solution may be as simple as switching medications or making lifestyle changes.
Hall stayed on her antidepressant and lost the excess weight by eating smaller meals, working out with a trainer and walking her dogs.
"I feel great. Yeah, I do feel great," she said.
Anyone on new medication who gains five pounds in a month should tell their doctor. And physicians say do not stop taking medication on your own if you suspect weight gain.
Five to ten pounds may not seem like much, but doctors fear it could be enough to make a person frustrated and gain even more weight.
Medical Dir. of the Wellness Institute at Northwestern Memorial Hospital
251 EAST HURON STREET
CHICAGO, IL 60611
Patricia M/ Boatwright, MD
OBSTETRICS & Gynecology
RUSH UNIV. MEDICAL CENTER
1725 W. Harrison
Chicago, Il. 60612
Dr. Cheryl Perlis
Perlis Aesthetic Solutions
81 E. Scranton Ave.
Lake Bluff, IL
- Bank robber tied to Evanston tobacco shop murders
- 3 injured after Metra train hits vehicle in Des Plaines
- Illini grad Mike Hopkins prepares for spacewalk outside ISS
- Freezing rain north, west of Chicago
- Bolingbrook firefighters, Meijer donate gift cards to kids
- Dominick's stores prepare for final days of business 4 min ago
- Midlothian auto supply store burglarized 3 times in 1 night 1 min ago
- Ahmad's co-defendant pleads guilty in bribery case
- Gov. Quinn looks back on 2013
- New recreation center to serve South Side neighborhoods
- ABC7 Weather Forecast
8 min ago
- Off-duty sheriff's officer shot in Bellwood
6 min ago
- Busiest holiday travel days at O'Hare, Midway
12 min ago
- Aperitifs, digestifs enhance meals at Sable
5 min ago
Most Viewed StoriesMost Viewed Photos